Sunscreen is a cream or lotion used to protect the skin from the sun's rays. Sunscreen poisoning occurs when someone accidentally or intentionally swallows sunscreen.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Older sunscreens used para-aminobenzoic acid (PABA) to protect skin from the sun's rays. However, many of today's suntan lotions are PABA-free. Sunscreens may contain any of the following ingredients:
- Salicylates (aspirin-like compounds)
- Zinc oxide
Note: This list may not include all ingredients.
Sunscreens are generally considered nonpoisonous (non-toxic). Most symptoms are caused by mild allergic reactions and skin and eye irritation. Symptoms may include:
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Breathing support, including tube through the mouth to the lungs and breathing machine
- Chest x-ray
- Fluids through a vein (by IV)
- Medications to treat symptoms
- Tube through the mouth into the stomach to wash out the stomach
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Swallowing sunscreen usually just causes mild stomach upset and vomiting.
Some suntan lotions contain a type of alcohol called ethanol. Children who swallow a large amount of such products may become drunk (intoxicated).
Swallowing a large amount of sunscreen made from salicylates could cause a condition similar to aspirin overdose.
Sunscreen - swallowing; Sunscreen poisoning
McGee DL. Local and topical anesthesia. In: Roberts JR, Hedges JR, eds. Clinical Procedures in Emergency Medicine. 5th ed. Philadelphia, PA: Saunders Elsevier; 2009:chap 29.
Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 48.
Update Date 1/20/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.